Hail, Dona Ana
- When
- May 18, 1:10 PM MST to 1:15 PM MST
- Where
- Dona Ana County, 1.17 mi SE of Leasburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.460, -106.904
Dime to 1 inch hail was reported around Leasburg.
An upper low was located near the four corners region with a back door cold front dropping down from the northeast. A 90 knot jet streak from the southwest was over the borderland and surface winds were out of the northeast providing ample shear for severe thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An upper low was located near the four corners region with a back door cold front dropping down from the northeast. A 90 knot jet streak from the southwest was over the borderland and surface winds were out of the northeast providing ample shear for severe thunderstorms to develop.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 18, 12:38 PM MST, 32 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service El Paso Tx/Santa Teresa NM 138 PM MDT WED MAY 18 2016 .SYNOPSIS... Widespread showers and thunderstorms are expected to continue into the early evening hours across the area. A few storms will become severe with large hail and gusty winds expected. Thunderstorms will taper off after midnight. A few showers or a thunderstorm will be possible again on Thursday, mainly over the higher terrain of Grant, Sierra, and Otero Counties. Drier weather will prevail Friday and through the weekend, with warm and breezy conditions returning. && .DISCUSSION... CORRECTED FOR TEMP/POP TABLE ONLY. Water Vapor imagery shows upper low currently over east-central Arizona with trailing trough and associated vort lobe to its south. Expect thunderstorm coverage to increase rapidly over the next 2 to 3 hours as this vort lobe moves into southeastern New Mexico. Various convection-allowing models including WRF runs from the University of Arizona and Texas Tech suggest multicell and supercell storms developing in a NW to SE arc by 20z, with cells moving NE to ENE. Already seeing some cells developing over the Black Range and west of Las Cruces, but the main "wave" of storms will likely develop further to the SW...perhaps where a few showers are now developing in Hidalgo County. 18z sounding continues to show steep mid-level lapse rates and strong deep-layer shear. Warm nose around 700 mb that was present at 12z has eroded significantly. As temperatures aloft continue to drop ahead of the upper low...lapse rates will steepen. Cap will erode quickly as low/mid-level clouds dissipate. Main threat continues to be large hail and to a lesser extent, wind. Storms will mainly shift east of the Rio Grande after dark...with activity diminishing to a few showers after midnight. The upper low will weaken into an open trough and shift east of the area tomorrow afternoon. A few pop-up convective showers or a thunderstorm will remain a risk into tomorrow, mainly over northern areas as a weak trough embedded in NW flow drifts through the area. We will transition back to a dry pattern with breezy to windy conditions heading into the weekend. && .AVIATION...19/00Z-20/00Z. Upper low/trough will be moving across the region over the next 24 hrs. Areas east of Rio Grande will be active to start period through 03Z with P6SM SCT-BKN050-070 BKN120-150 SCT-NMRS 1-3SM TSRAGS with wind gusts to 50KTS. From 03Z-18Z and for remainder of the area P6SM SCT-BKN040-060 with isolated to scattered -SHRA BKN020-030. After 15Z P6SM SCT-BKN060-080 with isolated to scattered -TSRA BKN040-060 over east and mountain areas. Winds generally east 5-15G25KTS thru 15Z before shifting to the west AOB 12KTS. && .FIRE WEATHER... Upper level trough will be moving across the region over the next day with some strong to severe storms possible through the early evening. On the back side of this system, flow will become more zonal for a day before becoming southwest going into early next week. This will generally keep dry conditions over the area but with increasing winds, especially starting Sunday and continuing through the first part of next week. There could be several days of critical conditions during this time as temperatures climb back into the mid 80s to lower 90s and relative humidities drop into the single digits to lower teens. && .PRELIMINARY POINT TEMPS/POPS... El Paso 55 80 61 89 / 50 10 0 0 Sierra Blanca 52 78 56 86 / 50 10 0 0 Las Cruces 49 77 53 85 / 50 10 0 0 Alamogordo 50 76 55 85 / 60 20 0 0 Cloudcroft 37 56 42 64 / 70 40 20 0 Truth or Consequences 51 75 54 83 / 60 20 10 0 Silver City 44 72 49 78 / 30 20 0 0 Deming 48 77 53 86 / 30 10 0 0 Lordsburg 48 80 54 87 / 20 10 0 0 West El Paso Metro 56 79 61 88 / 50 10 0 0 Dell City 48 78 50 87 / 50 10 0 0 Fort Hancock 54 82 57 90 / 50 10 0 0 Loma Linda 50 75 56 83 / 50 10 0 0 Fabens 53 81 56 89 / 40 10 0 0 Santa Teresa 51 79 56 87 / 50 10 0 0 White Sands HQ 54 76 58 86 / 50 20 0 0 Jornada Range 46 76 52 85 / 50 30 0 0 Hatch 50 78 53 86 / 50 20 0 0 Columbus 52 80 56 88 / 30 10 0 0 Orogrande 52 77 55 86 / 50 20 0 0 Mayhill 39 63 45 73 / 70 40 10 0 Mescalero 41 64 44 73 / 60 30 10 0 Timberon 38 63 41 71 / 60 40 10 0 Winston 37 68 40 76 / 60 50 20 0 Hillsboro 46 74 50 82 / 50 30 0 0 Spaceport 48 75 53 83 / 50 20 0 0 Lake Roberts 34 72 39 79 / 50 30 0 0 Hurley 42 73 47 80 / 30 20 0 0 Cliff 40 77 45 84 / 30 20 0 0 Mule Creek 35 75 40 82 / 30 20 0 0 Faywood 44 74 48 81 / 40 20 0 0 Animas 50 80 53 88 / 20 0 0 0 Hachita 48 80 53 88 / 20 0 0 0 Antelope Wells 49 81 53 87 / 20 0 0 0 Cloverdale 46 77 50 82 / 20 10 0 0 && .EPZ Watches/Warnings/Advisories... NM...None. TX...None. && 25-Hardiman / 26-Grzywacz
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 636 AM MDT WED MAY 18 2016 NMZ401>417-TXZ418>424-191245- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 636 AM MDT WED MAY 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT IT WILL BE AN ACTIVE WEATHER DAY. AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH INCREASED MOISTURE ACROSS THE AREA TO HELP FUEL SCATTERED TO NUMEROUS AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BE STRONG TO SEVERE WITH THE MAIN THREATS BEING STRONG WINDS AND HAIL. THE THREAT FOR STRONG STORMS WILL LESSON BY LATE EVENING BUT OUR RAIN CHANCES WILL CONTINUE INTO THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WE WILL BE DRIER AND WARMER ON THURSDAY AND AGAIN ON FRIDAY. THE WEEKEND WILL BE DRY WITH BREEZY AFTERNOON WINDS. WE MAY SEE SOME FIRE WEATHER CONCERNS ON SUNDAY. THE FIRST PART OF NEXT WILL CONTINUE OUR SUNNY WARM WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER TO OUR OFFICE VIA OUR 800 SPOTTER PHONE NUMBER OR VIA TWITTER USING OUR HANDLE @NWSELPASO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 125 PM MDT WED MAY 18 2016 NMZ410-411-182015- SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM- NORTHERN DONA ANA COUNTY NM- 125 PM MDT WED MAY 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 215 PM MDT... AT 125 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON RADAR 6 MILES NORTH OF CORRALITOS...OR 10 MILES SOUTHWEST OF LEASBURG...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LEASBURG... RADIUM SPRINGS... JORNADA RANGE... LOOKOUT PEAK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3228 10711 3243 10723 3275 10692 3251 10655 TIME...MOT...LOC 1925Z 223DEG 28KT 3239 10704 GRZYWACZ
The El Paso radar (KEPZ), 68 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
5 hail. Local standard time, as filed.
Dime to 1 inch hail was reported around Leasburg.
Quarter sized hail was falling in sheets at the NMSU bookstore.
Half inch to dime size hail fell at the intersection of Carver Road and Turtle Creek Avenue.
Quarter sized hail was completely covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633757, 633758, 633759, 633760, 633761.